California, 2003

Flash Flooding and Debris Flow in California, December 25, 2003

December 25, 2003 · NWS SGX · 4 events in 2 counties and zones

Steady light to moderate rain began falling over the burned areas of the San Bernardino Mountains on 0600 PST 12/24/03. Approximately 24 hours later, mud, rock, and debris flows were being reported along highways and roads leading into the mountain resort communities.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
16
Injuries
15
Property damage
$7.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Steady light to moderate rain began falling over the burned areas of the San Bernardino Mountains on 0600 PST 12/24/03. Approximately 24 hours later, mud, rock, and debris flows were being reported along highways and roads leading into the mountain resort communities. By 0800 PST on Christmas Day, more than two inches of rain had fallen at many locations. Between 0800 PST and 1320 PST, rainfall rates increased from 0.20 to 0.70 inches per hour. Between 1300 and 1305 PST, mud, water, and rock slides moved through the Pohl Ranch, located about 1.3 miles south of Crestline. This flow continued down the canyon, moving through a campground at approximately 1309 PST killing 14 people. It then flowed into the main Waterman Canyon, taking out two bridges downstream at approximately 1316 PST. It finally fanned out and filled the percolation basins located 3.5 miles north of San Bernardino City center between 1337 and 1400 PST. Rainfall rates stayed heavy after 1320 PST. At 1335 PST, downstream ofthe south fork of Lytle Creek, water began to rise rapidly. A flash flood moved downstream from Scotland, taking out much of the roadway and causing mud, rocks, trees and other debris to wash across the frontage road next to Interstate 15 near Glen Helen. Between 1400 and 1500 PST, a large mud and debris flow came down City Creek, crossed several roads in Highlands, covered a portion of the runway at the old Norton Air force Base, and deposited 18 feet of mud in the Santa Ana River Basin. Moderate to heavy rain continued until approximately 1930 PST, averaging near 0.70 inches/hour. At 1800 PST, a flash flood/mud slide moved down Cable Canyon, through another campground, killing two people, a bear, and a horse, destroying 32 travel trailers, many vehicles, and roads. Heavy rain began to taper off after 2000 PST, with rain ending about 2200 PST on 12/25/03. In all, 33 of the 34 debris basins along the foothills of the San Bernardino Mountains were filled with rocks, trees, and mud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 25, 4:10 AM PST, 8 hours 50 minutes earlier.

Area forecast discussion, Dec 25, 4:10 AM PST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
410 AM PST THU DEC 25 2003

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING STEADY RAINFALL ALONG
AND WEST OF THE MOUNTAINS TODAY. PRECIPITATION IS EXPECTED TO BE
HEAVIEST AND MOST WIDESPREAD TONIGHT WITH SNOW LEVELS LOWERING TO
3500 TO 4000 FEET BY FRIDAY MORNING. SHOWERS WILL GRADUALLY DECREASE
FRIDAY...THOUGH WITH THE POSSIBILITY OF AN ISOLATED THUNDERSTORM.
ANOTHER STORM SYSTEM IS POSSIBLE MONDAY OR TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ACARS SOUNDINGS SHOW A LOW LVL WARM ADVECTION PROFILE WITH THE ATMOS
NRLY SATURATED UP TO 700 MB ALG AND W OF THE MTNS. SNOW LEVELS ARE
ABOVE 8000 FEET. STEADY RAINFALL WL CONTINUE ALG AND W OF THE MTNS
TODAY WITH AMOUNTS INCRG DURG THE DAY AS THE ONSHORE FLOW
STRENGTHENS. 6 HOUR AMOUNTS ARE CURRENTLY RUNNING FM AROUND ONE
QUARTER INCH AT THE COAST TO ONE HALF TO ONE INCH ON THE COASTAL
SLOPES. RAINFALL TODAY WL RANGE FM ONE HALF TO ONE INCH ALONG THE
COAST TO 1 TO 2 INCHES ON THE COASTAL FOOTHILLS. LOCAL AMOUNTS TO 3
INCHES ARE POSSIBLE.

THE MAIN SHORTWAVE THAT WL MOVE ACROSS SRN CA IN THE NEXT 24
HOURS IS CURRENTLY ENHANCING PRECIPITATION OFF THE CNTRL CA CST.
THIS SHORTWAVE WL PROVIDE THE STRONGEST ENCHANCEMENT ACROSS SW CA
THIS EVENING...WITH SNOW LVLS LOWERING RAPIDLY LATE THIS EVENING
THROUGH FRIDAY MORNING. SNOW LEVELS COULD LOWER TO 3500 TO 4000 FEET
FRIDAY MORNING...LOCALLY LOWER IN HEAVIER SHOWERS. A WINTER WEATHER
ADV WL BE ISSUED FOR THE MTNS FOR SBD/RIV COUNTIES FOR TONIGHT AND
FRI AND FOR THE APPLE AND YUCCA VLYS FRI MORNING. WHILE THE ARRIVAL
OF THE COLDER AIR AND LWR SNOW LVLS WL LAG THE PD OF HEAVIEST
PRECIPITATION...THERE SHOULD STILL BE SUFFICIENT PRECIPITATION
FOLLOWING THE ARRIVAL OF THE COLDER AIR FOR ADV LVL TOTALS. ISOLATED
SNOWFALL IN THE WARNING RANGE ISNT OUT THE QUESTION ON THE HIGHER
PEAKS. ADDITIONAL RAINFALL TOTALS TONIGHT WL RANGE FM 0.5 TO 0.75
INCH AT THE COAST TO 1 TO 2 INCHES ON THE COASTAL SLOPES. AMOUNTS OF
ONE QUARTER TO ONE HALF INCH ARE POSSIBLE IN THE DESERTS.

SHOWERS WL CONTINUE INTO FRIDAY...DECRG FRIDAY NIGHT AND SATURDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRI WITH COLD AIR AT MID
LVLS AND WITH A WKR SECONDARY SHORTWAVE SHOWN BY SOME MDLS TO MOVE
THROUGH IN THE AFTERNOON.

SUNDAY SHOULD BE FAIR AND LTL WARMER. ANOTHER STORM...PROBABLY
WKR...IS POSSIBLE MON OR TUE. GFS/ECMWF ARENT SHOWING GREAT RUN TO
RUN OR MODEL TO MODEL CONSISTENCY.

LATER SHIFTS WL WANT TO MONITOR THE BURN AREAS CLOSELY TONIGHT AND
FRI. STEADY RAINFALL TODAY WL BEGIN TO SATURATE THESE AREAS.
RAINFALL OF GREATER INTENSITY TONIGHT HAS THE POTENTIAL TO GENERATE
SOME MUD AND DEBRIS FLOWS. SHOWERS FRI...AND ESPECIALLY ANY
THUNDERSTORMS...COULD GENERATE BRIEF PDS OF HIGH INTENSITY RAINFALL.

A WIND ADV WL NOT BE ISSUED AT THIS TIME...BUT WINDS COULD BE JUST
BLO ADV LVLS IN THE MTNS AND DESERTS THIS AFTERNOON AND EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY...SEE LAXNPWSGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

XXX666
Hazardous weather outlook, Dec 25, 6:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU DEC 25 2003

CAZ042-043-048-050-055>058-060>062-251400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

MINOR TIDAL OVERFLOW POSSIBLE AT LOW LYING COASTAL AREAS IN THE
ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

WINTER WEATHER ADVISORY FOR TONIGHT FOR
RIVERSIDE COUNTY MOUNTAINS
SAN BERNARDINO COUNTY MOUNTAINS

REFER TO LAXMWSSGX WWUS46 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

DAY TWO (FRIDAY)

WINTER WEATHER ADVISORY FOR FRIDAY FOR
RIVERSIDE COUNTY MOUNTAINS
SAN BERNARDINO COUNTY MOUNTAINS

SNOW ADVISORY FOR FRIDAY MORNING FOR
APPLE AND YUCCA VALLEYS

REFER TO LAXMWSSGX WWUS46 KSGX FOR DETAILS.

DAYS THREE THROUGH DAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY.

XXX666

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 debris flow. Local standard time, as filed.

Debris Flow, San Bernardino County Mountains

When
December 25, 1:00 PM PST to 2:15 PM PST
Where
San Bernardino County Mountains forecast zone
Deaths
14 direct, 0 indirect
Injuries
10 direct, 0 indirect
Property damage
$5.0 million
Reported by
GOVT OFFICIAL
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash Flood, San Bernardino

When
December 25, 1:35 PM PST to 4:00 PM PST
Where
San Bernardino County, Scotland
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash Flood, San Bernardino

When
December 25, 2:00 PM PST to 3:00 PM PST
Where
San Bernardino County, 1 mi S of Crestline
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash Flood, San Bernardino

When
December 25, 6:00 PM PST to 6:10 PM PST
Where
San Bernardino County, 2 mi E of Devore
Deaths
2 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$1.0 million
Reported by
GENERAL PUBLIC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Debris Flow, San Bernardino County Mountains2003-12-251MaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-256FemaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-257FemaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-259FemaleOutside/Open AreasDirect
Debris Flow, San Bernardino County Mountains2003-12-2511MaleOutside/Open AreasDirect
Debris Flow, San Bernardino County Mountains2003-12-2513MaleOutside/Open AreasDirect
Debris Flow, San Bernardino County Mountains2003-12-2517FemaleOutside/Open AreasDirect
Debris Flow, San Bernardino County Mountains2003-12-2529MaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-2533MaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-2540FemaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-2541MaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-2542FemaleLong Span RoofDirect
Debris Flow, San Bernardino County Mountains2003-12-2511MaleOutside/Open AreasDirect
Debris Flow, San Bernardino County Mountains2003-12-2511MaleOutside/Open AreasDirect
Flash Flood, San Bernardino2003-12-2557MaleOutside/Open AreasDirect
Flash Flood, San Bernardino2003-12-2560FemaleOutside/Open AreasDirect

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328281, 5328284, 5328283, 5328282.